Is it safe to give human painkillers to pets?
Pet owners should be fully aware of the negative implications of giving human medication to pets without the advice of a veterinarian. Although, it may be a well-meaning gesture, this can possibly pave the way for more serious problems including life-threatening issues and even death of pets down the road.
Ibuprofen is generally a staple in most medicine cabinets in homes. It is often taken for inflammatory conditions and to alleviate pain. And more often than not, it is also the most common human painkiller given to pets. Unfortunately, there is a rising number of cases of ibuprofen-linked toxicity in pets. In dogs, ibuprofen can cause the formation of stomach ulcers and kidney failure. Bleeding can occur as a result of the ulcers.
If you have given ibuprofen to your pet or you think he has had access to your pain medications, be on the lookout for these signs--vomiting and/or diarrhea, wobbly gait, sudden loss of appetite, and black stool. Better still, contact your Aurora, CO veterinarian even if your pet is not showing signs of toxicity. Visit their homepage to know more.